Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sports Medicine

Tendinitis & Bone Spur Possibly

05/13/2011

Question:

One year ago I was told I had Tendinitis and my physician gave me a shot of cortizone under the thumb area and by the wrist. It lasted a year...about 6 months into this the area discolored about 4-5 months..The pain started back aboy one month ago and there is a small hard lump on the right side of my wrist that feels like bone. The sot does not move around. I have pain when I do not splint it and sometimes with it..I have trouble picking up items with this hand. I go to a specialist Monday. Just wandering what you think.

Answer:

Skin discoloration - specifically, reduced pigmentation or a "light spot" - following a steroid injection can occur, particularly in areas like the wrist where the injection must be placed close to the skin surface. As you experienced, this is usually temporary.

The nature of the small hard lump should be able to be determined on the basis of a physical examination and possibly X-rays.

If your tendonitis has recurred, in addition to injection and splinting, and if not previously tried, working with an Occupational or Physical Therapist who specializes in hand therapy may be helpful.

For more information:

Go to the Sports Medicine health topic, where you can:

Response by:

Brian L Bowyer, MD Brian L Bowyer, MD
Clinical Associate Professor
Physical Medicine & Rehabilitation
College of Medicine
The Ohio State University